- Severe and sometimes fatal hypersensitivity reactions have been associated with abacavir.
- Discontinue abacavir as soon as a hypersensitivity reaction is suspected.
- This drug should never be restarted after suspected hypersensitivity reaction as more severe symptoms can occur within hours and may include life-threatening hypotension and death.
- Re-introduction of abacavir or any other abacavir containing product, even in patients who have no identified history or unrecognized symptoms of hypersensitivity to abacavir therapy, can result in serious or or fatal hypersensitivity reactions. Such reactions can occur within hours (See Warnings and Precautions)
- Hypersensitivity reaction to this drug is a multi-organ clinical syndrome usually characterized by a sign or symptom in 2 or more of the following groups: 1) fever, 2) rash, 3) gastrointestinal (including nausea, vomiting, diarrhea, or abdominal pain, 4) constitutional (e.g., generalized malaise, fatigue, or achiness), and 5) respiratory (e.g., dyspnea, cough, or pharyngitis)
Hypersensitivity Reactions and HLA-B*5701 allele
- Patients who carry the HLA-B*5701 allele are at high risk for experiencing a hypersensitivity reaction to abacavir.
- Prior to initiating therapy with abacavir, screening for the HLA-B*5701 allele is recommended; this approach has been found to decrease the risk of hypersensitivity reaction.
- Screening is also recommended prior to re-initiation of abacavir in patients of unknown HLA-B*5701 status who have previously tolerated abacavir therapy.
- HLA-B*5701 negative patients may develop a suspected hypersensitivity reaction to abacavir; however, this occurs significantly less frequently than in HLA-B*5701 positive patients.
- Regardless of HLA-B*5701 status, permanently discontinue abacavir if hypersensitivity cannot be ruled out, even when other diagnoses are possible.
Lactic Acidosis and Hepatomegaly
- Lactic acidosis and severe hepatomegaly with steatosis, including fatal cases, have been reported with the use of nucleoside analogues, including ZIAGEN. A majority of these cases have been in women. Female sex and obesity may be risk factors for the development of lactic acidosis and severe hepatomegaly with steatosis in patients treated with antiretroviral nucleoside analogues.
- Several prospective, observational, epidemiological studies have reported an association with the use of abacavir and the risk of sponsomyocardial infarction (MI). Meta-analyses of randomized, controlled, clinical trials have observed no excess risk of MI in abacavir-treated subjects as compared with control subjects. To date, there is no established biological mechanism to explain a potential increase in risk. In totality, the available data from the observational studies and from controlled clinical trials show inconsistency; therefore, evidence for a causal relationship between abacavir treatment and the risk of MI is inconclusive.
MONITORING RECOMMENDATIONS RELATED TO BLACK BOX DATA
- Patients developing signs or symptoms of hypersensitivity should stop drug immediately. If hypersensitivity reaction cannot be ruled out, the drug should be permanently discontinued to prevent life-threatening reaction. Drug should not be restarted after suspected reaction.
- Obesity and prolonged nucleoside exposure may be risk factors for lactic acidosis and severe hepatomegaly. Therapy should be suspended in patients who develop clinical or laboratory findings suggestive of lactic acidosis or pronounced hepatotoxicity.
FDA and Industry Communications
Ziagen Misbranding: Dear Health Professional Letter (March 2007)
Patient Counseling Information